Actions

Paracetamol

Also known as

Acetaminophen, dymadon, lemsip, panadol, panamax, tylenol, triaminic, Disprol, Hedex, Medinol, and Panadol

Classification

Analgesic, antipyretic

Overview

Paracetamol is a pharmaceutical drug, which is use to treat a number of conditions including -

  • mild pain,
  • fever,
  • strong pain (when combined with codeine),
  • colds and 'flu (when combined with antihistamines and decongestants) [1], [2].

What are the different forms of paracetamol?

You can buy most types of paracetamol from supermarkets or pharmacies. Some types are only available on prescription [3].

Paracetamol is available as -

  • tablets, capsules or caplets,
  • chewable tablet,
  • geltab or gelcap,
  • extended-release tablet
  • liquid - usually for children,
  • soluble tablets (tablets that dissolve in water to make a drink),
  • suppositories (capsules inserted into the back passage),
  • an injection given into a vein - normally only used in hospital [3].

In some products, such as cold and flu remedies or certain combination painkillers, paracetamol is combined with other ingredients.

It may be sold under the name paracetamol, or under various brand names (which may also contain other ingredients) [3].

Generic name Brand names
Paracetamol Dymadon, Lemsip, Panadol, Panamax, Tylenol
Paracetamol and codeine Panadeine Forte, Panamax Co
Paracetamol, codeine and doxylamine Mersyndol, Mersyndol Forte, Panalgesic [1], [2]

Paracetamol is contained in countless pain formulations, cold products, sinus preparations, and more (e.g., Sinutab, Midol, Ultracet, Dristan). The wide availability of paracetamol, sold over-the-counter and in prescription products, make it one of the most common drugs associated with intentional or accidental poisoning. If you take multiple products that contain paracetamol and exceed the maximum allowable daily dose, serious side-effects and potentially fatal consequences may occur [4].

Dosage

The Medicines and Healthcare products Regulatory Agency (MHRA) licensed dose of paracetamol is the same for all routes of administration in adults over 50 kg (i.e. 1 g up to four times a day), with a minimum of 4 hours between each administration.

However, in view of the pharmacokinetic data of paracetamol, a case has been made for a single loading dose of 2 g, followed by 4--6 hourly 1 g doses, and this has found its way into clinical practice over recent years [5].

How long do its effects last?

Recommendations suggest that you may take paracetamol for up to 3 days when treating a fever, and for up to 10 days when treating pain. If symptoms persist beyond that time-frame, consult with a doctor to see if you should continue with paracetamol or change your treatment plan [4].

Onset of effects

  • all ROA's - 60 minutes [6].
  • oral and rectal - 40 - 60 minutes [5].
  • intravenous - <5 minutes [7], [5].

Peak

  • intravenous - 40 - 60 minutes [7], [5].

Duration of effects

  • all ROA's - 4 - 6 hours [6].
  • intravenous - 4 - 6 hours [7], [5].

After-effects

Pharmacology

In your bodies, paracetamol finds its way into circulation via the gastrointestinal tract. Paracetamol is virtually 100% bioavailable making it both effective and potentially dangerous. It takes about 30 minutes for the analgesic and antipyretic properties of paracetamol to kick in, and, under normal circumstances, our bodies clear about half a dose of paracetamol 2.5 hours after ingestion.

When taken for pain in adults, paracetamol is dosed between 600 mg and 1000 mg every 4 to 6 hours. Nobody should take more than 4 grams a day. Tylenol caplets contain 500 mg of paracetamol so you should never take more than 2 caplets every 6 hours or 8 caplets per day. Of note, if you have a painful condition that requires you to take anywhere near 8 caplets of Tylenol a day, you should definitely seek medical attention.

When taken in therapeutic amounts, most paracetamol is safely broken down by the liver through the metabolic processes of sulfation and glucuronidation. Furthermore, a smaller amount of ingested paracetamol (less than 5%) is directly excreted via the kidneys. Finally, with therapeutic dosages, a very small percentage is oxidized by the cytochrome P-450 system reactive metabolite N-acetyl-p-benzoquinoneimine (NAPQI). NAPQ1 is quickly detoxified by hepatic glutathione to a nontoxic paracetamol-mercapturate compound which is also eliminated by the kidneys.

In cases of paracetamol poisoning, the liver enzyme cytochrome P-450 is quickly overwhelmed and stores of glutathione run out. Consequently, the reactive metabolite, NAPQ1, damages and kills liver cells thus leading to liver failure [8].

In 2008, the American Association of Poison Control Centers reported 71,328 exposures to paracetamol in combination and 80,845 exposures to paracetamol alone. Fifty-three people died of paracetamol poisoning secondary to combined preparations, and 69 people died on account of paracetamol alone. These statistics underline an important clinical truth about Tylenol poisoning: Sure some people end up overdosing on paracetamol because it appears 'benign', but nearly equal numbers of people end up poisoning themselves because they fail to realise that paracetamol was even in the medications that they were taking [8].

Pharmacokinetics

Oral paracetamol is absorbed, mainly from the small bowel, by passive transport, and has high, though variable, bioavailability. It is metabolised in the liver, predominantly by glucuronidation and sulphation to non-toxic conjugates, but a small amount is also oxidised via the cytochrome P450 enzyme system to form the highly toxic metabolite, N-acetyl-p-benzo-quinone imine (NAPQI). Under normal conditions, NAPQI is detoxified by conjugation with glutathione to form cysteine and mercapturatic acid conjugates, which are then renally excreted. However, when there is insufficient glutathione (e.g. in paracetamol overdose), or a glutathione deficiency, NAPQI reacts with cellular membrane molecules, causing acute hepatic necrosis [5].

Bioavailability

  • 100% bioavailable [8].
  • oral - 70% - 90%,
  • rectal - 30% - 70% [6].

Half-life

  • 2.5 hours [8].

Overdose

Paracetamol poisoning can be appreciated as 4 stages.

Overdose symptoms, listed below, usually only occur 24 hours after taking the drug. An antidote can be administered if the ambulance is called soon after taking paracetamol [9].

Stage 1

During the first 24 hours, symptoms are nonspecific and include -

  • malaise,
  • anorexia,
  • nausea,
  • vomiting [8].

For unknown reasons, a poisoned person may develop hypokalemia or low levels of potassium in the blood [8].

Stage 2

At day 2 or 3, once initial symptoms have waned, symptoms and signs of liver damage may set in including liver pain and tenderness and elevated liver enzymes (serum transaminases). Even without treatment, most people with mild to moderate hepatoxicity recover without sequelae and don't enter Stage 3 [8].

Stage 3

By day 3 or 4, fulminant hepatic failure takes place - metabolic acidosis, renal failure, encephalopathy, coagulopathy and recurrent gastrointestinal problems [8].

Stage 4

For those lucky to survive Stage 3, recovery begins at about 2 weeks with the restoration of liver function at 2 months [8].

Of note, people who are dependent on alcohol or those who are immunocompromised (think AIDS) have depleted glutathione stores and are especially susceptible to paracetamol poisoning and fulminant hepatic failure. Moreover, people who are taking epilepsy or tuberculosis medications are also at greater risk because these medications induce cytochrome P-450 enzymatic activity [8].

Death from paracetamol overdose often takes a couple of days and is usually very painful [1], [9].

Treatment of paracetamol overdose

The antidote for paracetamol overdose is a drug called NAC. The efficacy of NAC highly depends on the time of treatment, and it's most effective if administered within 8 to 10 hours of acute single ingestion overdose. At 12 to 16 hours, you begin to see the diminishing effect of the antidote; nevertheless, treatment can be started within 24 hours.

With uncomplicated overdose, NAC can be administered in 17 doses during a 72-hour period. It can also be administered intravenously in as few as 20 hours. Liver function tests (enzyme levels) are followed for improvement. Within one to two hours of overdose, activated charcoal can also be administered to help soak up some of the paracetamols. In the unfortunate case that paracetamol has already fried the liver, and fulminant hepatic failure has set in, a liver transplant may be needed.

If you or someone you love has overdosed on paracetamol or an paracetamol-containing product, call 999 or emergency services immediately. Paracetamol toxicity is an emergency situation and timing is crucial - if you wait too long the NAC antidote won't work, and you could die. Because signs of paracetamol toxicity are generalized, it's imperative that you inform all your health care providers that you probably took too much paracetamol. (Accident and Emergency doctors typically screen urine for paracetamol levels but don't depend on this fact) [8].

Mode of use

Make sure you take paracetamol as directed on the label or leaflet, or as instructed by a health professional.

How much you can take depends on your age, your weight, the type of paracetamol you're taking and how strong it is [3]. For example -

  • Adults can usually take one or two 500mg tablets every 4--6 hours, but shouldn't take more than 4g (eight 500mg tablets) in the space of 24 hours.
  • Children under 16 need to take a lower dose, depending on their age or weight - check the packet or leaflet, or ask a pharmacist or doctor for advice. For very young children, paracetamol liquid is given using a measuring spoon or an oral syringe [3].

Effects

Long-term effects

Regular use of paracetamol may eventually cause the following effects. It's best to discuss the side-effects of long term use with a doctor -

Overdose

First signs

The first signs of an paracetamol overdose include -

  • loss of appetite,
  • nausea,
  • vomiting,
  • stomach pain,
  • sweating,
  • confusion,
  • weakness [10].
Later signs

Later symptoms may include -

Overall signs
  • abdominal pain,
  • nausea,
  • vomiting,
  • seizures,
  • coma,
  • death [2],
  • loss of appetite,
  • confusion,
  • sweating,
  • extreme fatigue,
  • unusual bleeding or bruising,
  • pain in stomach (especially upper right portion),
  • yellowish skin or eyes,
  • flu-like symptoms,
  • diarrhoea,
  • irregular heartbeat [4].

Allergic reaction

Certain side-effects may be signs of an allergic reaction or a situation that requires immediate medical attention, such as -

  • rash,
  • hives,
  • itching,
  • swelling,
  • hoarseness,
  • difficulty breathing,
  • difficulty swallowing [4].

In 2013, the FDA warned about rare serious skin reactions that can occur with paracetamol. According to the FDA, Stevens-Johnson Syndrome and toxic epidermal necrolysis are the two most serious skin reactions linked in rare cases to paracetamol. They usually require hospitalisation and can cause death. A third skin reaction, acute generalised exanthematous pustulosis, usually resolves within two weeks of stopping the medication. Warnings about these skin reactions were added to the label of paracetamol. Even if you have taken paracetamol without a problem, serious skin reactions can occur at any time [4].

Risks

If you drink three or more alcoholic beverages every day or have had alcoholic liver disease, ask your doctor if you should take paracetamol. The combination of alcohol and paracetamol can be seriously damaging to the liver, with possible fatal outcomes [4].

Harm Reduction

Don't take more than the recommended amount of paracetamol, even if you are still having pain. Be mindful of how much alcohol you drink when taking paracetamol, as more than 3 to 4 drinks per day can increase your risk of fatal liver damage. If you take other over-the-counter products, such as those for colds or flu, check first to see if they contain paracetamol. If you experience symptoms such as appetite loss or nausea and vomiting after taking paracetamol, call your doctor. These can be early warning signs of liver failure [11].

History

Paracetamol is one of the most widely used of all drugs, with a wealth of experience clearly establishing it as the standard antipyretic and analgesic for mild to moderate pain states. First used clinically by von Mering in 1893, paracetamol did not appear commercially until 1950 in the United States and 1956 in Australia. During the 1960's and 1970's, increasing concern was raised about the toxicity of nonprescription analgesics, but in normal use paracetamol exhibited a consistent safety profile. Its exemplary safety record was marred by the discovery in 1966 that a major overdose could be complicated by severe and sometimes fatal liver damage. Fortunately, early treatment with N-acetylcysteine prevents liver toxicity. A turning point in the choice of paediatric analgesic came in the 1980s when aspirin was linked to Reye's syndrome. As a consequence, paracetamol became the mainstay analgesic and antipyretic for children with a subsequent reduction in the incidence of Reye's syndrome [12].

Paracetamol was first synthesised in 1878 by Morse, and introduced for medical usage in 1883. However, due to misinterpretation of its safety profile, it enjoyed only limited use until the 1950's, when the chemically similar, and up until then preferred analgesic, phenacetin was withdrawn because of renal toxicity. Paracetamol is now probably the most commonly used drug worldwide, available over the counter, used in almost all ages, and forming Step 1 of the WHO analgesic ladder [5].


References

  1. 1.0 1.1 1.2 1.3 Upfal, J., The Australian Drug Guide, 2006, Black Inc., Melbourne
  2. 2.0 2.1 2.2 2.3 Paracetamol, 2016, http://www.druginfo.adf.org.au/drug-facts/paracetamol-facts
  3. 3.0 3.1 3.2 3.3 3.4 Paracetamol, 2016, http://www.nhs.uk/conditions/Painkillers-paracetamol/Pages/Introduction.aspx
  4. 4.0 4.1 4.2 4.3 4.4 4.5 Eustice, C., Acetaminophen - 10 Things You Should Know, 2016, http://www.verywell.com/tylenol-acetaminophen-things-you-should-know-189125
  5. 5.0 5.1 5.2 5.3 5.4 5.5 5.6 Sharma, C. V. and Mehta, V., Paracetamol: mechanisms and updates, Continuing Education in Anaesthesia Critical Care & Pain, 2014, 14, 4, 153-158, https://doi.org/10.1093/bjaceaccp/mkt049, https://academic.oup.com/bjaed/article/14/4/153/293533/Paracetamol-mechanisms-and-updates#3743159
  6. 6.0 6.1 6.2 6.3 Paracetamol, 2017, http://drugs.tripsit.me/apap
  7. 7.0 7.1 7.2 Moller, P. L. and Sindet-Pedersen, S. and Petersen, C. T. and Juhl, G. I. and Dillenschneider, A. and Skoglund, L. A., Onset of acetaminophen analgesia: comparison of oral and intravenous routes after third molar surgery, British Journal of Anaesthesia, 2005, 94, 5, 642-648, https://doi.org/10.1093/bja/aei109, https://academic.oup.com/bja/article/94/5/642/261352/Onset-of-acetaminophen-analgesia-comparison-of
  8. 8.00 8.01 8.02 8.03 8.04 8.05 8.06 8.07 8.08 8.09 8.10 Saleh, N., Careful Not to OD on Acetaminophen!, 2016, http://www.verywell.com/careful-not-to-od-on-acetaminophen-1124125
  9. 9.0 9.1 Paracetamol, 2017, http://adf.org.au/drug-facts/paracetamol/
  10. 10.0 10.1 Paracetamol, 2009, https://www.drugs.com/paracetamol.html
  11. Jacques, E., Acetaminophen (Paracetamol) for Chronic Pain, 2016, http://www.verywell.com/acetaminophen-paracetamol-for-chronic-pain-2564535
  12. Prescott, L. F., Paracetamol: past, present, and future, American Journal of Therapeutics, 2000, 7, 2, 143-147, https://www.ncbi.nlm.nih.gov/pubmed/11319582